Virginia, 2024

Hail and Damaging Winds in Virginia, April 15, 2024

April 15, 2024 · NWS AKQ · 18 events in 12 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 15, 2:34 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 15, 2:34 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
334 PM EDT Mon Apr 15 2024

.SYNOPSIS...
A cold front drops south through the area this evening with
showers and thunderstorms possible for most of the area. This
front is forecast to lift back north as a warm front Tuesday
night. Another front crosses the area Thursday with a stronger
cold front then expected by the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 330 PM EDT Monday...

Key Messages:

1. Warm and dry through mid to late afternoon.

2. Strong to severe thunderstorms are expected to develop later this
afternoon, spreading southeast into this evening. Large hail and
damaging winds are the main threats.

3. Severe Thunderstorm Watch 109 is in effect for all but our NC
counties until 10PM this evening.

Temps have risen into the 80s for most of the area under mostly
clear skies. Attention is on the severe wx threat this
afternoon and evening. A frontal boundary is dropping southward
allowing for the development of scattered thunderstorms to the N
and NW of our area so far this afternoon. Low level moisture is
slowly increasing across the region. Observed soundings from
this morning to our N and NW sampled the Elevated Mixed Layer
(EML) quite well with mid level lapse rates generally 7.5-8.5
C/km. These steep lapse rates, combined with sfc temps well into
the 80s and dew points in the 50s, will allow for 1000-1500
J/kg of MLCAPE by late afternoon/early evening. Storm
organization will also be fostered by unidirectional WNW/NW flow
aloft which leads to around 35-40 kt of effective bulk shear.
While the W-SW sfc flow will promote some mixing and drying
during peak heating (and thus introduces some questions
regarding storm coverage), still expecting at least scattered
tstm coverage given the favorable low-level environment for cold
pool propagation and upscale growth. Coverage will be limited
initially as there is also a small cap shown in soundings that
will need to be overcome.

The primary threats are large hail and especially damaging
winds. Hail is expected to favored initially as single cell or
transient supercell structures develop with the support of the
aforementioned mid-level lapse rates. Hail in the 1-1.75" range
is most likely in any discrete severe storm. As additional
storms develop, upscale growth into clusters and/or a line is
expected as storms take advantage of the favorable inverted-V
low-level environment (DCAPE > 1000 J/kg seen in model
soundings). This will then favor the damaging wind threat
becoming dominant. Damaging wind gusts of 60-75 mph are possible
in any storm. The tornado threat remains very low. SPC has
introduced an Enhanced Risk (level 3 of 5) this afternoon,
driven by the potential for damaging straight line winds. The
Enhanced Risk is centered over the north central portion of
area, generally over the Richmond Metro and extending west to
near Farmville, south to the 460 corridor, and eastward along
the western shore of the bay. A Slight Risk (level 2 of 5)
covers the remainder of the area. Will continue to highlight
this threat in the HWO. The highest PoPs and storm coverage are
initially expected N and NE of metro Richmond, spreading S and
SE into the US-460 corridor, Middle Peninsula, and Hampton
Roads. As heating is lost after sunset, storm intensity and
coverage will tend to decrease, especially S of the NC/VA
border. Expect all storms to dissipate by 12-2 AM tonight with
just a lingering shower or two possible. Lows tonight will range
from the mid 50s N to around 60 S.
Mostly cloudy skies expected Wednesday with the front remaining near
the area. This could spark additional showers and isolated tstms,
especially N. Highs Wed in the upper 70s-low 80s for most of VA and
NC. It'll remain around 70 on the Eastern Shore where the flow will
be off the cooler waters. A weak cold front approaches from the W
Wed night/early Thu which leads to a somewhat higher coverage of
showers. PoPs are 30-50% though QPF should remain on the light side
(0.25" or less). Overnight lows Wed in the 50s N/NE and 60s S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 330 PM EDT Monday...

The front sags southward into central NC early Tuesday before
lifting back N and NE during the evening and overnight hours. Not
quite as warm behind the front with highs ranging from the 60s/low
70s on the Eastern Shore, low/mid 70s for areas along and NE of the
I-64 corridor, and upper 70s to low 80s SW. The SW third of the CWA
will be closest to the front and associated low level moisture and
instability tomorrow afternoon/evening and a few showers or storms
are possible in these areas. Coverage is expected to be pretty
sparse with minimal QPF. Low-end chances for a shower or two
continue into Tuesday night with lows in the 50s.

Mostly cloudy skies expected Wednesday with the front remaining near
the area. This could spark additional showers and isolated tstms,
especially N. Highs Wed in the upper 70s-low 80s for most of VA and
NC. It'll remain around 70 on the Eastern Shore where the flow will
be off the cooler waters. A weak cold front approaches from the W
Wed night/early Thu which leads to a somewhat higher coverage of
showers. PoPs are 30-50% though QPF should remain on the light side
(0.25" or less). Overnight lows Wed in the 50s N/NE and 60s S.
Thursday continues to look like the warmest day of the mid week
period with highs in the 80s for most of the area (70s across the
NE), despite the weak cold front moving through. Will keep
chance/slight chance PoPs over most of the area due to the cold
frontal passage occuring during the day. Will also have a low-end
thunder potential across the region during the afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 330 PM EDT Monday...

Remaining on the mild side late week into the first half of the
weekend with on and off unsettled periods. Another cold front moves
toward the area later Friday into Saturday with additional chances
for showers and possibly thunderstorms. The 12z suite of
deterministic guidance is in somewhat better agreement with the
timing of the FROPA. The GFS and ECMWF both show a Saturday FROPA,
though the GFS is still several hrs faster. Whether this occurs in
the morning or aftn will dictate the extent of the tstm threat.
There still isn't much of a high QPF signal as the front traverses E
of the Appalachians so will keep PoPs in the 30-40%/chance range.
Temps Friday will be seasonable with 70s for most of the area and
perhaps 60s on the ern shore. NBM guidance continues to suggest
warmer temps on Saturday, though this is dependent on the frontal
passage and continue to see a large spread in the guidance and
ensembles. For now, expecting 70s and 80s (warmest S/SW). Sunday
will be much cooler behind the front with temps topping out in the
60s, though some guidance suggests 50s across the N. Lows Sunday
night range from the low 40s N to right around 50 degrees for areas
near the Albemarle Sound. Cool on Monday as well with highs in the
low to mid 60s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 115 PM EDT Monday...

A cold front is slowly dropping south into the state. Scattered
rain and thunderstorms are expected to develop ahead of the
front later this afternoon and evening. Would expect northern
locations like SBY to see storms developing by 21Z, with RIC,
PHF, and ORF being impacted between 22Z-03Z. ECG has the lowest
confidence as storms may dissipate as they move south late this
evening; could still see some rain showers though. These storms
will be capable of producing strong wind gusts and hail. Added
mention of VRB wind gusts up to 30kt at PHF and ORF where threat
confidence is slightly better, though gusts to 30-40kt will be
possible at all terminals that see thunderstorms. Could have
brief VIS reductions in these storms as well. Storm/rain chances
end from north to south late this evening with skies trying to
eventually break by morning. Behind the front, expecting winds
to become northeasterly at 5-8kt into Tuesday morning.

Outlook: Most terminals will remain dry on Tuesday, however, there
is a slight chance of storms mainly from RIC and south late
tomorrow. Rain chances may return Wednesday as well before
drier conditions move in for later Thursday.

&&

.MARINE...
As of 330 PM EDT Monday...

High pressure remains off the Southeast coast this afternoon.
Conditions are calm locally right now with west/southwest winds of 8-
12kt with waves of 1-2ft and 2-3ft seas. A weakening cold front is
slowly dropping south into the state. Storms are expected to develop
ahead of the front and move south/southeastward later this afternoon
and into the evening hours, generally between 5-10pm. At least a few
SMWs will likely be needed for 34+ kt wind gusts and potentially
isolated hail.

Storm chances will end from north to south later this evening. Winds
will become northeasterly behind the front during the early morning
hours, then turn more easterly during the day. Speeds will generally
remain below SCA thresholds, though there may be a 2-3 hour period
where the Bay sees very low-end SCA winds roughly between 3-6am.
Opted not to issue a SCA now since it's so brief and right on the
threshold line. Expecting sub-SCA conditions for most of the week
with off and on rain chances through mid-week. Waves will remain
around 1-2ft with seas of 2-3ft. Seas will build to 4-5ft on Friday,
but should subside to start the weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR/SW
LONG TERM...RHR/SW
AVIATION...JKP
MARINE...JKP
Hazardous weather outlook, Apr 15, 1:19 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
219 PM EDT Mon Apr 15 2024

MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525-
161830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
219 PM EDT Mon Apr 15 2024

...SEVERE THUNDERSTORM WATCH 109 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-161830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
219 PM EDT Mon Apr 15 2024

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered showers and storms will be possible later this evening and
into the early overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 15, 3:20 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
420 PM EDT Mon Apr 15 2024

VAZ509-152100-
Western Louisa VA-
420 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOUISA COUNTY
THROUGH 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Stanardsville, or 12 miles northeast of
Charlottesville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Louisa
County, including the following locations... Waldrop, Green Springs,
Byrd Mill, Trevilians, Vawter Corner, Louisa Airport, and
Gordonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Virginia.

&&

LAT...LON 3813 7821 3813 7818 3814 7815 3814 7812
      3815 7811 3815 7809 3813 7805 3814 7801
      3812 7798 3811 7793 3812 7792 3811 7791
      3791 7806 3792 7811 3803 7829
TIME...MOT...LOC 2020Z 290DEG 26KT 3819 7838

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Miller
Special weather statement, Apr 15, 3:22 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
422 PM EDT Mon Apr 15 2024

MDZ021-152100-
Dorchester MD-
422 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DORCHESTER COUNTY
THROUGH 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prince Frederick, moving southeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Taylors Island around 435 PM EDT.

Other locations impacted by this storm include Madison, Taylors
Island, Woolford, Hudson, Honga, Church Creek, and Lloyds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Maryland.

&&

LAT...LON 3856 7593 3835 7618 3837 7622 3839 7623
      3833 7621 3831 7624 3833 7623 3833 7625
      3831 7625 3832 7626 3835 7624 3849 7634
      3851 7621 3854 7620 3854 7628 3857 7631
      3860 7626 3863 7629
TIME...MOT...LOC 2022Z 300DEG 45KT 3858 7655

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Miller

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Louisa

When
April 15, 3:53 PM EST
Where
Louisa County, 2.8 mi ENE of Cutalong
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.130, -78.170

Quarter size hail was reported.

Thunderstorm Wind, Westmoreland

When
April 15, 4:13 PM EST
Where
Westmoreland County, 1.48 mi SSE of Potomac Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.250, -76.990

Trees were downed near Monroe Hall.

Thunderstorm Wind, Westmoreland

When
April 15, 4:39 PM EST
Where
Westmoreland County, Kinsale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.030, -76.580

Trees were downed onto power lines near Kinsale.

Hail, Louisa

When
April 15, 4:44 PM EST
Where
Louisa County, 0.69 mi S of Pendleton
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -77.900

Quarter size hail was reported near Pendleton.

Hail, Fluvanna

When
April 15, 4:54 PM EST
Where
Fluvanna County, 1.76 mi SW of Cunningham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -78.350

Quarter size hail was reported southwest of Cunningham.

Thunderstorm Wind, Northumberland

When
April 15, 5:00 PM EST
Where
Northumberland County, Heathsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.920, -76.470

A few trees were downed near Heathsville.

Thunderstorm Wind, Caroline

When
April 15, 5:10 PM EST
Where
Caroline County, 0.69 mi S of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.990, -77.230

A couple of trees were downed near Sparta.

Thunderstorm Wind, Hanover

When
April 15, 5:17 PM EST
Where
Hanover County, 0.69 mi S of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.810, -77.680

Trees were downed near Highway 33 south of Montpelier.

Thunderstorm Wind, Hanover

When
April 15, 5:28 PM EST
Where
Hanover County, 1.76 mi NE of Hylas
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.720, -77.610

Trees were downed along Ashland Road near Hawks Rise Lane. Several other roads in the area were blocked by trees.

Thunderstorm Wind, Hanover

When
April 15, 5:29 PM EST
Where
Hanover County, 1.78 mi WSW of Elmont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.710, -77.530

Trees were downed and resulted in lane closures.

Thunderstorm Wind, Henrico

When
April 15, 5:30 PM EST
Where
Henrico County, 3.62 mi NNE of Short Pump
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.700, -77.600

Pear trees were blown down.

Thunderstorm Wind, Henrico

When
April 15, 5:35 PM EST
Where
Henrico County, 1.38 mi N of Short Pump
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.670, -77.620

Trees were downed and resulted in lane closures.

Thunderstorm Wind, Goochland

When
April 15, 5:35 PM EST
Where
Goochland County, 5.77 mi NNE of Manakin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.680, -77.670

Trees were downed and blocking lanes.

Hail, New Kent

When
April 15, 6:13 PM EST
Where
New Kent County, 1.3 mi WSW of Quinton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.490, -77.150

Quarter size hail was reported in Mountcastle.

Thunderstorm Wind, Goochland

When
April 15, 6:13 PM EST
Where
Goochland County, 0.88 mi SE of Fife
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.720, -78.060

Trees were downed on Cartersville Road.

Hail, Powhatan

When
April 15, 6:39 PM EST
Where
Powhatan County, 1.78 mi ENE of Powhatan
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.540, -77.900

Quarter size hail was reported on Route 60 in Powhatan.

Thunderstorm Wind, Chesterfield

When
April 15, 7:01 PM EST
Where
Chesterfield County, 1.49 mi NNW of Winterpock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.370, -77.740

A few trees were downed in the Winterpock area.

Thunderstorm Wind, Amelia

When
April 15, 7:03 PM EST
Where
Amelia County, 4.3 mi NE of Wilsons Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.320, -77.820

Trees were downed and blocking lanes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177264, 1177270, 1177272, 1177265, 1177266, 1177274, 1177275, 1177276, 1177277, 1177282, 1177279, 1177278, 1177281, 1177268, 1177280, 1177269, 1177283, 1177284.